Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 29, NWS Las Vegas, NV

July 30, 2005San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 30, 2005, 7:04 PM PDT for San Bernardino County, California. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2005, 7:04 PM PDT (02:04 UTC)
Expired
Jul 30, 2005, 9:00 PM PDT
In force
116 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Yuma radar (KYUX), 177 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 310208 CCA
FFWVEF
CAC071-310400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
704 PM PDT SAT JUL 30 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 900 PM PDT

* AT 654 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED HEAVY RAIN FROM A THUNDERSTORM OVER SOUTHEASTERN
  SAN BERNARDINO COUNTY...MOVING SOUTH AT 5 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE OVER STATE   
  ROUTE 62 BETWEEN VIDAL JUNCTION AND RICE AT 710 PM PDT.

RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA. WATER FLOWING DOWN WASHES FROM THE TURTLE MOUNTAINS 
ACROSS STATE ROUTE 62 COULD MAKE SOME SECTIONS OF THE ROAD 
IMPASSABLE WEST OF VIDAL JUNCTION BETWEEN MILE MARKERS 105 AND 115.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED DIPS...OR LOW 
WATER CROSSINGS. 

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES.

LAT...LON 3424 11473 3417 11493 3383 11488 3396 11448

$$

JGA
2 follow-up statements
000
WGUS75 KVEF 310329
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
828 PM PDT SAT JUL 30 2005

CAC071-310400-
SAN BERNARDINO CA-
828 PM PDT SAT JUL 30 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 900 PM PDT FOR SOUTHEASTERN 
SAN BERNARDINO COUNTY...

AT 820 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN NEAR VIDAL JUNCTION. 
THIS STORM HAD SHIFTED TO THE EAST SINCE 730 PM AND WAS BEGINNING TO 
WEAKEN OVER HIGHWAY 95 AND STATE ROUTE 62. THE RAINFALL RATE WAS 
DECREASING BUT RADAR INDICATED BETWEEN ONE AND TWO INCHES FELL 
EARLIER OVER THE AREA BETWEEN RICE AND VIDAL JUNCTION. RUNOFF FROM 
THESE HEAVY RAINS WILL LIKELY FILL WASHES FLOWING ACROSS STATE ROUTE 
62 AND POSSIBLY HIGHWAY 95 NORTH OF VIDAL JUNCTION UNTIL AT LEAST
9 PM.

DO NOT ATTEMPT TO CROSS WATER COVERED DIPS...OR LOW WATER CROSSINGS. 
FIND ALTERNATE ROUTES

LAT...LON 3432 11465 3417 11493 3383 11488 3408 
11447

$$

JGA
000
WGUS75 KVEF 310402
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
901 PM PDT SAT JUL 30 2005

CAC071-310407-
SAN BERNARDINO CA-
901 PM PDT SAT JUL 30 2005

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SAN BERNARDINO COUNTY 
EXPIRED AT 900 PM PDT...

DOPPLER RADAR INDICATED RAINFALL HAD BECOME LIGHT NEAR VIDAL 
JUNCTION AND HEAVY RAIN IS NO LONGER EXPECTED NEAR STATE ROUTE 62 
AND HIGHWAY 95. RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES HAVE 
LIKELY FALLEN OVER THE AREAS WEST AND NORTH OF VIDAL JUNCTION SINCE 
7 PM. ALTHOUGH FLOODING HAS NOT BEEN REPORTED...MOTORISTS TRAVELING 
ALONG STATE ROUTE 62 AND HIGHWAY 95 NEAR VIDAL JUNCTION SHOULD BE 
ALERT TO THE POSSIBILITY OF WATER IN DIPS AND LOW LYING AREAS THE 
REST OF THE EVENING. DO NOT CROSS AREAS WHERE WATER COVERS THE ROAD. 
FIND AN ALTERNATE ROUTE.

LAT...LON 3424 11473 3417 11493 3383 11488 3396 11448

$$

JGA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 4:00 PM PDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 30, 4:00 PM PDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 PM PDT SAT JUL 30 2005

.SYNOPSIS...HIGH PRESSURE WILL REMAIN NEAR THE FOUR CORNERS REGION
THROUGH THE WEEKEND. SOUTH TO SOUTHEAST FLOW AROUND THE HIGH WILL
KEEP A DECENT AMOUNT OF MONSOONAL MOISTURE OVER THE REGION INTO
EARLY NEXT WEEK. THIS WILL ALLOW THUNDERSTORMS TO DEVELOP EACH
AFTERNOON...AND KEEP TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL.
&&

.DISCUSSION...DAYTIME HEATING HAS INITIATED CONVECTION OVER THE
EASTERN 2/3 OF THE CWA THIS AFTERNOON...WHERE THE BEST MOISTURE AND
INSTABILITY EXIST. MOST ACTIVE PORTIONS OF THE FORECAST AREA ARE
CURRENTLY CENTRAL SAN BERNARDINO AND SOUTHERN MOHAVE COUNTIES.
EASTERN SAN BERNARDINO...WESTERN MOHAVE...AND SOUTHERN CLARK
COUNTIES WILL BE MORE OF A CONCERN THIS EVENING AS BOUNDARIES FROM
THUNDERSTORMS OVER THE CURRENTLY MORE ACTIVE AREAS INITIATE NEW
CONVECTION.
AIRMASS LOOKS TO REMAIN FAIRLY UNSTABLE OVERNIGHT PER LATEST
GFS/NAM. WILL HAVE TO WATCH BOUNDARY COLLISIONS THIS EVENING AND
WAIT TO SEE IF ANYTHING MORE ORGANIZED CAN DEVELOP TO SUSTAIN
CONVECTION AFTER THE SUN GOES DOWN. OTHERWISE...MOIST MONSOONAL FLOW
PATTERN TO REMAIN IN PLACE OVER THE NEXT WEEK WITH A DIURNAL
THUNDERSTORM PATTERN DOMINATING CONVECTIVE ACTIVITY. THUNDERSTORMS
MAY BECOME MORE ISOLATED TOWARDS THE END OF NEXT WEEK AS THE MID
LEVEL RIDGE MOVES CLOSE TO OR OVER NEVADA.

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT ALL TRAFFIC CORRIDORS
AND THE LAS VEGAS VALLEY THIS EVENING. ERRATIC AND GUSTY WINDS IN
AND NEAR THUNDERSTORMS MAY CAUSE SUDDEN AND DRAMATIC WIND SHIFTS.
BRIEF HEAVY RAIN MAY ALSO ACCOMPANY THESE STORMS.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

DAVIS
Hazardous weather outlook, Jul 30, 11:39 AM PDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FORMAT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1139 AM PDT SAT JUL 30 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-311838-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1139 AM PDT SAT JUL 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...SATURDAY.

THE MONSOON PATTERN REMAINS IN PLACE TODAY. SCATTERED THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON...ESPECIALLY SOUTHEAST OF A LINE FROM
BARSTOW CALIFORNIA TO CALIENTE NEVADA. SOME OF THE STORMS WILL
LIKELY PRODUCE ISOLATED SEVERE HAIL...DAMAGING WINDS...AND FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE MONSOON PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGH THE
WEEK. SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND
EVENING...WITH ISOLATED SEVERE WEATHER AND FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:38 PM PDTSevere Thunderstorm WarningVEFSan Bernardino40 min
Jul 31, 12:19 PM PDTSevere Thunderstorm WarningVEFSan Bernardino41 min
Jul 31, 12:28 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 31, 12:58 PM PDTSevere Thunderstorm WarningVEFSan Bernardino33 min
Jul 31, 1:44 PM PDTSevere Thunderstorm WarningVEFSan Bernardino46 min
Jul 31, 2:25 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.